- Calcium Channel Blocker (CCB) toxicity usually present with bradycardia and hypotension, but with preserved mental status. This can help differential from Beta Blocker (BB) toxicity, where the patients often have altered mental status.
- Hyperglycemia is the other hallmark of CCB toxicity, which can help you differentiate from BB. This hyperglycemia may be a harbinger of impending circulatory collapse, so be on guard in a pt with CCB overdose, normal vitals and hyperglycemia
- Don’t be afraid to use and infuse hyperinsulinemia-euglycemia therapy for BB and CCB toxicity. Have a frank and open conversation with your team about how it works to get everyone on board before your start.
- TCA overdoses present with a a number of signs and symptoms including anticholinergic symptoms, AMS, hypotension and seizures. Once you identify the TCA toxicity, you’re going to start with fluids and pressors and then move on the antidote which is sodium bicarbonate 1-2 mEq/kg as a bolus followed by a drip. You want to keep pushing sodium bicarb until you see the QRS narrow
REBEL Core Cast 2.0 – Cardiotoxic Drugs
For More on This Topic Checkout:
- First 10 EM: Management of Calcium Channel Blocker Overdose in the Emergency Department
- Core EM: Hyperinsulinemia Euglycemia Therapy (HIET) for Beta Blocker and Calcium Channel Blocker Toxicity
- Core EM: Tricyclic Antidepressant Toxicity
Post Peer Reviewed By: Salim R. Rezaie, MD (Twitter: @srrezaie)
The following two tabs change content below.
Clinical Assistant Professor of Emergency Medicine at St. Joe's Regional Medical Center (Paterson, NJ)
REBEL EM Associate Editor and Author
Latest posts by Anand Swaminathan (see all)
- IDSA Guideline on Seasonal Influenza Management 2018 - January 14, 2019
- REBEL Core Cast 2.0 – Cardiotoxic Drugs - January 9, 2019
- 30-Day Outcomes in Syncope vs Near-Syncope - January 7, 2019